Hail, Crowley
- When
- June 29, 7:35 PM MST to 7:40 PM MST
- Where
- Crowley County, 1.29 mi ENE of Sugar City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.240, -103.650
Strong to severe storms caused hail up to quarter size and gusty winds from Crowley County to Prowers County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe storms caused hail up to quarter size and gusty winds from Crowley County to Prowers County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 2:11 PM MST, 5 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 311 PM MDT WED JUN 29 2016 .SHORT TERM...(This evening through Thursday) Issued at 309 PM MDT Wed Jun 29 2016 Convection developing over the mountains again this afternoon as moisture gradually increases, with a few storms along the I-25 corridor as of 21z. Expect storms to continue over the high terrain and interior valleys into early evening, and with a few models suggesting at least isolated -shra/-tsra persisting past midnight, will keep low pops in place through early Thursday morning. Over the I-25 corridor and eastern plains, mountain convection will gradually spread eastward toward lower elevations, with mesoscale models suggesting some new development out toward the KS border after 22z, though they have been way overdone with lower elevation storms so far this afternoon. Plenty of CAPE in place over the plains with values in the 1500-2500 j/kg range, so an isolated severe storm is possible, even with rather weak 0-6km shear. Earlier thinking was some sort of MCS would roll southward through the plains late evening and overnight, but latest hi-res models have shifted best forcing eastward into Neb/Nrn KS, as low level jet is rather slow to increase over the high plains. On Thursday, old frontal boundary sags back south through the area, reaching the NM border by late afternoon. Deepening low level upslope behind the front and a continued influx of mid-level moisture from the south will lead to widespread convection across the area, with storms developing fairly early in the day as instability increases quickly area-wide. Convection will also be aided by weak short wave moving through the region and cooling temps aloft. Marginal severe threat remains in place over the plains, though again deep layer shear is only around 30 kts, which may limit storm strength/severity. Threat for heavy rain will ramp up through the day, especially east of I-25 as 60f plus dewpoint advect westward behind the front. Clouds and precip will hold max temps down somewhat, with plains staying below 90f for a change. .LONG TERM...(Thursday night through Wednesday) Issued at 309 PM MDT Wed Jun 29 2016 ...Active weather Thursday night through Saturday... Upper level disturbances combined with a fledgling monsoon will keep the threat of some severe weather and flooding going through at least the first half of the weekend. Thursday evening...could be the most critical part of the long-term forecast. Pattern does not look extreme, but there are enough ingredients in place to raise some concerns for potential flooding. At the surface, moderate easterly or upslope flow in place. Winds aloft will be relatively weak. Flow aloft strengthens a bit through the evening, which will help move convection to the east, but there could be several rounds or waves of convection moving through, which will increase the threat of heavy rain falling on saturated ground. Instability will be sufficient for moderate to heavy rain, with CAPE ranging from 1-2K j/kg over the Plains. A couple of short wave disturbances will help maintain convection through Thu evening and overnight. Precip H2O values look in the 1.5 inch range for portions of the plains, or about double the average. Bottom line...potential for heavy rain is there and will have to keep an eye out for mesoscale trend through Thu night. Friday...Still the threat of heavy rain, but severe parameters are elevated as well. Mid-level flow strengthens ahead of approaching short wave trough over the 4 Corners region. Severe potential looks highest over the Palmer dvd and far SE Plains late in the afternoon and through Fri evening. With CAPE approaching 2000 J/kg over the Plains and bulk sheers 40-50 kts, depending on evolution of Convection Thu nite-Fri morning could see a risk of some severe storms this day. Temps remain a bit below average with widespread cloud cover and areas of precip along with upslope flow over the Plains. By Saturday, the short wave should be passing through Ern CO in the morning or early afternoon. If the timing is a bit slower, could see a repeat threat of heavy rain and/or svr wx Sat afternoon, but if the system moves through quickly we could see a faster cut-off in the heavy rain and svr threats. Either way, still looks like temps will remain below average, generally in the 80s for the lowe elevations and 60s-70s for the high country. From Sunday and beyond, some poor consistency in the models. Earlier runs of the GFS had a return to hot and less moist conditions with the upper high building strongly over NM and the Desert SW. Latest GFS is starting to trend closer to the EC...which maintains the current weak monsoonal patter over the SW and Central Rockies. With the uncertainties, will keep the forecast closest to the Ensemble blends. Rose && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 309 PM MDT Wed Jun 29 2016 Isolated tsra possible all taf sites into the early evening, as slow moving storms drift away from the higher terrain. Will carry a vcts mention all terminals until 02Z-03z, with storms pushing eastward onto the plains by late evening. Overnight, terminals should remain VFR, though some patchy stratus will be possible on the plains to the east of KPUB and KCOS, while a few -tsra linger over the mountains past 06z. On Thursday, expect tsra to be more widespread across the region, with storms developing before 18z over the mountains and spreading across lower elevations in the afternoon. With more moisture available, expect cloud bases to be lower with storms Thu afternoon, and periods of MVFR/IFR look possible with stronger convection. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...PETERSEN LONG TERM...ROSE AVIATION...PETERSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT WED JUN 29 2016 COZ058>089-093>099-301800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1156 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN SPREAD ACROSS THE PLAINS FROM MID- AFTERNOON INTO THE EVENING. THUNDERSTORMS ACROSS THE MOUNTAINS AND I-25 CORRIDOR TODAY WILL BE CAPABLE OF PRODUCING LIGHTNING...LOCALLY HEAVY RAINFALL...AND ERRATIC GUSTY WINDS UP TO 50 MPH. AS STORMS MOVE INTO THE PLAINS...ONE OR TWO COULD BECOME SEVERE...PRODUCING HAIL TO AROUND 1 INCH IN DIAMETER...AND WIND GUSTS OVER 60 MPH. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS KIOWA...BENT...AND PROWERS COUNTIES. LOCALLY HEAVY RAINFALL ON ALREADY SATURATED SOILS COULD QUICKLY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED EACH DAY WITH THE GREATEST COVERAGE OF STORMS FROM THURSDAY INTO SATURDAY. SMALL HAIL...LOCALLY HEAVY RAINFALL...WIND GUSTS TO AROUND 50 MPH AND LIGHTNING WILL BE POSSIBLE WITH THUNDERSTORMS DURING THIS PERIOD. IN ADDITION...THE POTENTIAL EXISTS FOR A FEW STRONG TO SEVERE THUNDERSTORMS...PRIMARILY OVER THE EASTERN PLAINS FROM THURSDAY INTO SATURDAY WHERE THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. ALSO...INCREASING POTENTIAL FOR HEAVY RAINFALL IS ANTICIPATED FROM THURSDAY INTO SATURDAY WITH FLASH FLOODING POSSIBLE ON AREA BURN SCARS AND IN URBAN AREAS WHICH TAKE A DIRECT HIT FROM THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST PLAINS. 10/77
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT WED JUN 29 2016
COZ099-300115-
SPRINGFIELD VICINITY/BACA COUNTY CO-
650 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
715 PM MDT...
AT 650 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF KENTON...OR 25 MILES NORTHWEST OF BOISE CITY...
MOVING NORTHEAST AT 20 MPH.
HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN BACA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 10302 3729 10300 3732 10280 3729 10260
3700 10258
TIME...MOT...LOC 0050Z 227DEG 18KT 3700 10283
MWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
721 PM MDT WED JUN 29 2016
COZ099-300200-
SPRINGFIELD VICINITY/BACA COUNTY CO-
721 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA COUNTY UNTIL 800 PM
MDT...
AT 721 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF CAMPO...OR 18 MILES SOUTHWEST OF SPRINGFIELD...
MOVING NORTHEAST AT 25 MPH.
BRIEF HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...VILAS AND CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 10278 3719 10295 3758 10269 3730 10229
3700 10245 3699 10266
TIME...MOT...LOC 0121Z 226DEG 23KT 3718 10278
MWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
750 PM MDT WED JUN 29 2016
COZ099-300230-
SPRINGFIELD VICINITY/BACA COUNTY CO-
750 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
830 PM MDT...
AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF CAMPO...OR 21 MILES NORTH OF BOISE CITY...MOVING
NORTHEAST AT 30 MPH.
BRIEF HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BACA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 10258 3708 10257 3730 10214 3716 10210
3700 10210
TIME...MOT...LOC 0149Z 243DEG 24KT 3704 10245
MWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 801 PM MDT WED JUN 29 2016 COZ099-300230- SPRINGFIELD VICINITY/BACA COUNTY CO- 801 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BACA COUNTY UNTIL 830 PM MDT... AT 800 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SPRINGFIELD...MOVING NORTHEAST AT 25 MPH. BRIEF HEAVY RAIN...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD...VILAS AND TWO BUTTES. LAT...LON 3729 10263 3740 10271 3763 10241 3741 10222 TIME...MOT...LOC 0200Z 237DEG 23KT 3739 10259 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 808 PM MDT WED JUN 29 2016 COZ089-300245- CROWLEY COUNTY CO- 808 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROWLEY COUNTY UNTIL 845 PM MDT... AT 808 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SUGAR CITY...OR 26 MILES NORTH OF LA JUNTA...MOVING SOUTH AT 25 MPH. BRIEF HEAVY RAIN...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORDWAY AND SUGAR CITY. LAT...LON 3843 10373 3841 10356 3818 10358 3821 10384 TIME...MOT...LOC 0208Z 013DEG 22KT 3835 10367 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 830 PM MDT WED JUN 29 2016 COZ095-300300- WESTERN KIOWA COUNTY CO- 830 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA COUNTY UNTIL 900 PM MDT... AT 829 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARLINGTON...OR 31 MILES NORTHEAST OF NORTH LA JUNTA...MOVING SOUTHWEST AT 10 MPH. HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARLINGTON AND BLUE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHEASTERN COLORADO. 721 PM MDT WED JUN 29 2016 LAT...LON 3842 10334 3840 10309 3827 10306 3827 10345 TIME...MOT...LOC 0229Z 025DEG 8KT 3836 10322 MW
The Pueblo radar (KPUX), 52 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633786.